Can Azithromycin Cause A C. Diff Infection?
Azithromycin, a macrolide antibiotic, can potentially cause a Clostridium difficile infection
I have been prescribed azithromycin for an upper respiratory tract infection. I am over 65 years of age and have a fear of taking antibiotics due to possible C.diff infection. Is this drug pretty low risk for c.diff. Infection?
Azithromycin, a macrolide antibiotic, does have the risk of causing a Clostridium difficile (i.e. C. Diff) infection, like any systemic antibiotic therapy does (1). The incidence rate is low but is certainly important to be aware of as confirmed infections need to be appropriately treated.
Systemic antibiotic therapy can cause a disruption of the normal bacterial flora, which may allow an overgrowth of clostridia.
Clostridium difficile produces a toxin that is thought to be the primary cause of 'antibiotic-associated colitis', also known as pseudomembranous colitis. The effects of C. difficile infection vary greatly by individual. Some can be asymptomatic while for others, it can be a potentially fatal infection (3).
Pseudomembranous colitis is responsible for a range of symptoms, including (2):
- Gastrointestinal pain
- Decreased appetite
- Water Diarrhea
- Chronic kidney disease (CKD)
- End-stage renal disease (ESRD)
- Gastrointestinal conditions (e.g., inflammatory bowel disease)
- Age (e.g., ≥65 years old)
- Immunosuppression (e.g., chemotherapy)
- Previous C.Diff infection
- Proton pump inhibitor use (e.g. Prilosec, Protonix)
The risk of a C.Diff infection with azithromycin is thought to be relatively low (less than 1% incidence), but is important to be aware of. The prescribing information for azithromycin states the following regarding C.Diff infections and azithromycin:
"Clostridium difficile associated diarrhea (CDAD) has been reported with use of nearly all antibacterial agents, including ZITHROMAX, and may range in severity from mild diarrhea to fatal colitis.
Treatment with antibacterial agents alters the normal flora of the colon leading to overgrowth of C. difficile. C. difficile produces toxins A and B which contribute to the development of CDAD. Hypertoxin producing strains of C. difficile cause increased morbidity and mortality, as these infections can be refractory to antimicrobial therapy and may require colectomy.
CDAD must be considered in all patients who present with diarrhea following antibiotic use. Careful medical history is necessary since CDAD has been reported to occur over two months after the administration of antibacterial agents. If CDAD is suspected or confirmed, ongoing antibiotic use not directed against C. difficile may need to be discontinued.
Appropriate fluid and electrolyte management, protein supplementation, antibiotic treatment of C. difficile, and surgical evaluation should be instituted as clinically indicated."
More commonly, azithromycin causes an overgrowth of Candida species, a type of yeast. Candida infections include:
- Oral candidiasis (thrush) (1-3%)
- Vaginitis (< 1% to 2.8%)
- Fungal superinfection (< 1%)
- Fungal dermatitis (< 1%)
- Dificid (Fidaxomicin)
- Xifaxan (Rifaximin)
Unfortunately, nearly 25% of individuals have recurrent C. Diff infections after initial treatment (4). Treatment options of recurrent infections are generally based on previous treatment and other individual factors.
C. Diff Prevention
Probiotics may help prevent C. Diff infections. Some studies show that they can reduce the risk of a first-episode of C. difficile (8, 9) as well as prevent recurrence in patients at high-risk or those with a history of C. difficile (10).
- Wash hands with soap and water.
- Clean commonly touched surfaces.
- Designate one bathroom that only the person infected with C. difficile uses.
Be sure to discuss with your doctor whether you have any risk factors for antibiotic associated C.Diff and any possible mitigation strategy you can use.
When it comes to azithromycin, as mentioned above, C.Diff infections are relatively uncommon but certainly can happen. If you have any side effects (such as watery diarrhea) while taking azithromycin, it would be prudent to contact your doctor, if only to rule out a possible C.Diff infection.
Zithromax (Azithromycin) is a macrolide antibiotic, similar to erythromycin. A key advantage of azithromycin is that it has a long duration of action, making it able to be dosed once daily. It also generally produces less gastrointestinal side effects than other antibiotics.
While an effective antibiotic, it is associated with some major drug interactions and has been reported to cause heart arrhythmias in susceptible individuals.
Azithromycin is available in multiple dosage forms including tablets, capsules and liquid suspensions. Azithromycin can be taken with or without food.
Additional information regarding azithromycin can be found here:
Can I take S-Adenosyl L-Methionine and 5 mg methad...May 21, 2019
I'm starting on phentermine 37.5mg tabs for weight...May 15, 2019